California, 2002

Flooding in California, December 16, 2002

December 16, 2002 · NWS SGX · 4 events in 4 counties and zones

Almost two inches of rain fell in a two hour period, causing low lying roads and most creeks to flood. In Carlsbad, 5 women tried to cross a flooded bridge in a car, which stalled midway then floated downstream and overturned.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
2
Property damage
$860,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Almost two inches of rain fell in a two hour period, causing low lying roads and most creeks to flood. In Carlsbad, 5 women tried to cross a flooded bridge in a car, which stalled midway then floated downstream and overturned. Two women escaped, the other three drowned. Mudslides closed roads in Fallbrook and Lakeside. The Pacific Coast Highway was flooded in Huntington Beach for three hours. Many roads along the south slopes and foothills of the San Bernardino Mountains were closed for most of the afternoon and evening due to flooding and mudslides. In Riverside County, the worst flooding of roads occurred between Murrieta and Sun City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 16, 9:15 AM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 16, 9:15 AM PST, 4 hours 15 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 AM PST MON DEC 16 2002

.SYNOPSIS...A WINTER STORM SYSTEM WILL MOVE INTO THE AREA TODAY AND
SPREAD RAIN SOUTH AND EAST OVER THE AREA DURING THE AFTERNOON AND
NIGHT. IMPULSES IN THE COLDER AIR BEHIND THE SYSTEM WILL CONTINUE
SHOWERS FOR MOST OF THE WEEK BEFORE A LARGE SYSTEM MOVES IN NEXT
WEEKEND. THE SNOW LEVEL WILL GRADUALLY LOWER TO 4500 OR 5000 FEET BY
TUESDAY. THE WINTER SOLSTICE WILL BE AT 514 PM PST SATURDAY DECEMBER
21.

.DISCUSSION...ISSUED A WIND ADVISORY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS THROUGH 6 PM PST THIS EVENING. WIND AT
THE GRANITE MOUNTAIN RAWS IS ALREADY WIND ADVISORY CRITERIA AND
WINDS UPSTREAM SUCH AS SANDBERG ARE ABOVE WIND ADVISORY LEVELS AND
EXPECT WINDS IN THE MOUNTAINS TO INCREASE THROUGH THE AFTERNOON
AHEAD OF THE FRONT. ALSO UPDATED THE ZONES ACCORDINGLY.

LATEST SATELLITE IMAGERY SHOWS THE COLD FRONT MOVING SOUTHEAST
THROUGH CENTRAL CALIFORNIA AT THIS TIME AND SHOULD MOVE INTO
SOUTHERN CALIFORNIA LATER THIS AFTERNOON AND EVENING. TIMING BY THE
12Z MESOETA LOOKS REASONABLE...BRINGING PRECIPITATION INTO THE
NORTHERN AREAS DURING THE AFTERNOON AND SLIDING SOUTH AND EAST
THROUGH THE EVENING. A SECOND SHORTWAVE MOVES THROUGH DURING THE DAY
ON TUESDAY WITH MORE PRECIPITATION FOR THE AREA BUT AMOUNTS SHOULD
BE LESS THAN THE SHORTWAVE MOVING THROUGH TONIGHT.

NO FURTHER UPDATES PLANNED AT THIS TIME.

.SAN...SPECIAL WEATHER STATEMENT...LAXSPSSGX.
       HIGH SURF ADVISORY...LAXMWSSGX.
       SMALL CRAFT ADVISORY...LAXCWFSGX
       WIND ADVISORY...LAXNPWSGX

HORTON
Hazardous weather outlook, Dec 16, 6:00 AM PST, 7 hours 30 minutes before
CAZ042-043-048-050-055>058-060>062-171400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST MON DEC 16 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT
HIGH SURF WITH SURF 7 FEET OR GREATER...
FOR ORANGE COUNTY COASTAL AREAS...
SAN DIEGO COUNTY COASTAL AREAS...
REFER TO FZUS76 KSGX MWSSGX FOR DETAILS.

POSSIBLE HEAVY RAINFALL TONIGHT...
FOR SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SANTA ANA MOUNTAINS AND FOOTHILLS...
SAN DIEGO COUNTY MOUNTAINS...
REFER TO WWUS86 KSGX SPSSGX FOR DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

POSSIBLE HEAVY RAINFALL...
FOR SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SANTA ANA MOUNTAINS AND FOOTHILLS...
SAN DIEGO COUNTY MOUNTAINS...
TUESDAY...AND AGAIN ON FRIDAY.

HIGH SURF WITH SURF 7 FEET OR GREATER...
FOR ORANGE COUNTY COASTAL AREAS...
SAN DIEGO COUNTY COASTAL AREAS...
TUESDAY THROUGH WEDNESDAY.

MACKECHNIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, San Bernardino

When
December 16, 1:30 PM PST to 7:00 PM PST
Where
San Bernardino County, Chino
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Flood, Orange

When
December 16, 3:06 PM PST to 5:08 PM PST
Where
Orange County, Fountain Vly
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Flood, Riverside

When
December 16, 3:30 PM PST to 7:00 PM PST
Where
Riverside County, Murrieta
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Flood, San Diego

When
December 16, 5:30 PM PST to 10:30 PM PST
Where
San Diego County, Fallbrook
Deaths
3 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, San Diego2002-12-1640FemaleVehicle/Towed TrailerDirect
Flood, San Diego2002-12-1624FemaleVehicle/Towed TrailerDirect
Flood, San Diego2002-12-1621FemaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321894, 5321892, 5321895, 5321893.